Existence of periodic solutions in predator-prey and competition dynamic systems. (English) Zbl 1104.92057

Summary: We systematically explore the periodicity of some dynamic equations on time scales, which incorporate as special cases many population models (e.g., predator-prey systems and competition systems) in mathematical biology governed by differential equations and difference equations. Easily verifiable sufficient criteria are established for the existence of periodic solutions of such dynamic equations, which generalize many known results for continuous and discrete population models when the time scale \(\mathbb T\) is chosen as \(\mathbb R\) or \(\mathbb Z\), respectively. The main approach is based on a continuation theorem in coincidence degree theory, which has been extensively applied in studying existence problems in differential equations and difference equations but rarely applied in dynamic equations on time scales. This study shows that it is unnecessary to explore the existence of periodic solutions of continuous and discrete population models in separate ways. One can unify such studies in the sense of dynamic equations on general time scales.


92D40 Ecology
46N60 Applications of functional analysis in biology and other sciences
37N25 Dynamical systems in biology
39A12 Discrete version of topics in analysis
Full Text: DOI


[1] Berryman, A.A., The origins and evolution of predator – prey theory, Ecology, 73, 1530-1535, (1999)
[2] Bohner, M.; Peterson, A., Dynamic equations on time scales: an introduction with applications, (2001), Birkhäuser Boston · Zbl 0978.39001
[3] Bohner, M.; Peterson, A., Advances in dynamic equations on time scales, (2003), Birkhäuser Boston · Zbl 1025.34001
[4] Chesson, P., Understanding the role of environmental variation in population and community dynamics, Theor. popul. biol., 64, 253-254, (2003)
[5] Fan, M.; Agarwal, S., Periodic solutions for a class of discrete time competition systems, Nonlinear stud., 9, 3, 249-261, (2002) · Zbl 1032.39002
[6] Fan, M.; Kuang, Y., Dynamics of a nonautonomous predator – prey system with the beddington – deangelis functional response, J. math. anal. appl., 295, 1, 15-39, (2004) · Zbl 1051.34033
[7] Fan, M.; Wang, K., Global periodic solutions of a generalized n-species gilpin – ayala competition model, Comput. math. appl., 40, 10-11, 1141-1151, (2000) · Zbl 0954.92027
[8] Fan, M.; Wang, K., Global existence of a positive periodic solution to a predator – prey system with Holling type II functional response, Acta math. sci. ser. A, chin. ed., 21, 4, 492-497, (2001) · Zbl 0997.34063
[9] Fan, M.; Wang, K., Periodicity in a delayed ratio-dependent predator – prey system, J. math. anal. appl., 262, 1, 179-190, (2001) · Zbl 0994.34058
[10] Fan, M.; Wang, K., Periodic solutions of a discrete time nonautonomous ratio-dependent predator – prey system, Math. comput. modelling, 35, 9-10, 951-961, (2002) · Zbl 1050.39022
[11] Fan, M.; Wang, Q., Periodic solutions of a class of nonautonomous discrete time semi-ratio-dependent predator – prey systems, Discrete contin. dynam. syst. ser. B, 4, 3, 563-574, (2004) · Zbl 1100.92064
[12] Gaines, R.E.; Mawhin, J.L., Coincidence degree and nonlinear differential equations, () · Zbl 0339.47031
[13] Hilger, S., Analysis on measure chains—a unified approach to continuous and discrete calculus, Results math., 18, 18-56, (1990) · Zbl 0722.39001
[14] Huo, H.F., Periodic solutions for a semi-ratio-dependent predator – prey system with functional responses, Appl. math. lett., 18, 313-320, (2005) · Zbl 1079.34515
[15] Li, Y.K., Periodic solutions of a periodic delay predator – prey system, Proc. amer. math. soc., 127, 5, 1331-1335, (1999) · Zbl 0917.34057
[16] Wang, Q.; Fan, M.; Wang, K., Dynamics of a class of nonautonomous semi-ratio-dependent predator – prey systems with functional responses, J. math. anal. appl., 278, 2, 443-471, (2003) · Zbl 1029.34042
[17] Xu, R.; Chaplain, M.A.J.; Davidson, F.A., Periodic solutions for a predator – prey model with Holling-type functional response and time delays, Appl. math. comput., 161, 2, 637-654, (2005) · Zbl 1064.34053
[18] Yuan, S.L.; Jin, Z.; Ma, Z., Global existence of a positive periodic solution to a predator – prey system, J. xi’an jiaotong univ., 34, 10, 80-83, (2000) · Zbl 0978.34037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.